Is it fatigue from HIV or Depression?
Oct 11, 2009
I found out I was poz last December after getting a mild flu that turned into Strep pneumonia. Prior to that I was rarely sick--not a cold or anything. I'm 33 yrs old.
This year my numbers have been CD-4 as high as 1,100 and 800 last check. My VL has been as low as 400, high as 24,000, and 6,000 last check. I'm not on meds yet.
I've had a lot of fatigue and loss of interest in things. I've had some really bad panic attacks, so I think I'm just depressed. I've had a history of mild depression, but it got way worse after diagnosis of HIV. All my chem labs have been in normal ranges.
With me labs being considered so good, would you think it is just depression and not the HIV? I was going to start anti-depressant Cymbalta, but then I read liver warnings about it. I've read HIV meds I will have to start in the future also have liver warnings. Are these warnings just like the warnings for Tylenol and other drugs--possibility of liver problems in some people??
While I have you, I would like to ask you something that I get conflicting info on. I can't be for sure when I was infected. I believe it was 2001, because I remember getting this mono-like illness with very sore and swollen lymph nodes all over my body. However, I found out my previous partner is HIV poz. The last time we were together was late 1995--some 14 yrs ago. Some say I could have been poz since '95 or 2001. Others say with my good numbers, I must have recently been infected. I cannot think of a possible recent exposure. Have you seen people infected for years who maintain good numbers without meds?
Okay, I know I have a lot of questions here. I appreciate your time and all you do.
Response from Dr. Frascino
Fatigue and anhedonia (loss of interest or pleasure in activities you once enjoyed) are classic symptoms of depression. Experiencing these plus "panic attacks" and having a past history of depression, I would definitely agree with your assumption that you are once again depressed. This was most likely triggered by your HIV diagnosis last December. I do not believe your symptoms are caused by HIV. I would encourage you to take the antidepressant (Cymbalta) as prescribed. All drugs have potential toxicities and side effects. That is why they are prescribed only when the potential benefits far outweigh any potential risk. Your doctor will monitor you for adverse events (obtaining liver function tests, for instance). Adding antiretroviral drugs in the future will not be a problem. I should also mention that psychotherapy (counseling) can also be beneficial in treating depression and anxiety.
Regarding exactly when you were infected, it's difficult to say, because not everyone responds the same way to HIV. In general, very high CD4 counts would suggest recent infection. However, your HIV plasma viral load is low. (It generally is much higher in untreated recent HIV infection.) It's possible your immune system is controlling HIV replication better than most and by doing so has protected your CD4 cells from becoming depleted. Yes, there are a small proportion of HIVers who are indeed infected but who can control HIV replication and maintain excellent CD4 counts. The bottom line is that no matter when you became infected, there is no going back. Rather than wonder about the past, I would suggest you concentrate on the reality of today and the promise of tomorrow. You are HIV infected, but have excellent CD4 counts. Focus on accepting your new reality as a "virally enhanced" individual." Get treatment for your depression. Learn more about HIV and its treatment. (This Web site is an excellent resource.)
HIV does not have to rob you of your health or future happiness. (Remember the virus found me in January 1991!) Control the virus; don't let HIV control you.
Good luck. I'm here if you need me. OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.